Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 58, NWS Aberdeen, SD

July 22, 2021Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 22, 2021, 6:45 PM MDT for Dewey County, South Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2021, 6:45 PM MDT (00:45 UTC)
Expired
Jul 22, 2021, 7:45 PM MDT
In force
60 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Dewey County, SD

The radar

The Rapid City radar (KUDX), 166 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 7:20 PM MDTTSTM WND GST 521 Ne Timber Lake, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1075 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2584 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

581 
WUUS53 KABR 230045
SVRABR
SDC041-230145-
/O.NEW.KABR.SV.W.0058.210723T0045Z-210723T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
645 PM MDT Thu Jul 22 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Northwestern Dewey County in north central South Dakota...

* Until 745 PM MDT.

* At 644 PM MDT, a severe thunderstorm was located 8 miles east of
  Thunder Butte, or 13 miles north of Dupree, moving east at 30 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Green Grass and Little Moreau Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. This storm is producing widespread 
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows!

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4504 10148 4538 10149 4539 10147 4547 10147
      4547 10098 4498 10093 4498 10114 4499 10114
      4499 10150 4503 10150
TIME...MOT...LOC 0044Z 267DEG 25KT 4524 10151 

HAIL...<.75IN
WIND...70MPH
 
$$

Parkin
1 follow-up statement
120 
WWUS53 KABR 230135
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
735 PM MDT Thu Jul 22 2021

SDC041-230145-
/O.EXP.KABR.SV.W.0058.000000T0000Z-210723T0145Z/
Dewey SD-
735 PM MDT Thu Jul 22 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DEWEY COUNTY WILL
EXPIRE AT 745 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Aberdeen.

LAT...LON 4504 10148 4538 10149 4539 10147 4547 10147
      4547 10098 4498 10093 4498 10114 4499 10114
      4499 10150 4503 10150
TIME...MOT...LOC 0135Z 267DEG 25KT 4526 10103 

$$

Parkin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 5:28 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 22, 5:28 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
628 PM CDT Thu Jul 22 2021

.UPDATE...
Issued at 624 PM CDT Thu Jul 22 2021

See updated aviation discussion below.

&&

.SHORT TERM...(This Evening through Friday Night)
Issued at 351 PM CDT Thu Jul 22 2021

The heat and humidity has overlapped enough for some 100 F plus heat
index readings this afternoon across the CWA, as the upper-level
ridge remains in place. Lofted smoke continues to meander across the
area as well, although a gradual improvement in haziness is possible
into Friday per the HRRR's Vertically Integrated Smoke output.

A large upper-level low across central Canada will continue
advancing eastward tonight. As it does so, it's associated upper
trough will increasingly infringe on and temporarily flatten the
Northern Plains' upper-level ridge. Increasingly westerly flow aloft
will help develop downslope winds on the leeward side of the Prairie
Coteau into Friday morning. Shortwaves within the flow will provide
support for any frontal boundary-induced showers and thunderstorms
that track through or develop in the area tonight through the day
Friday. Due to its closer proximity to stronger winds aloft, this
activity has the potential to interact with enough shear to reach
strong to severe limits at times. This is particularly the case
during the afternoon and evening hours, with any storms that
initiate in a fairly moist environment along/ahead of the slowly
advancing cold front/sfc trough.

.LONG TERM...(Saturday through Thursday)
Issued at 351 PM CDT Thu Jul 22 2021

The overall theme through this forecast period will be the
continuation of hot and dry conditions. There will be a couple of
sporadic chances for precip early in the week, but the trend will be
for continued dry conditions. High pressure will be building into
the region for the beginning of the weekend in the wake of an
eastward departing frontal boundary. Temperatures behind this front
will be relatively cooler, especially across our eastern zones with
daytime readings Saturday and Sunday in the 80s to near 90 degrees.
Everyone else looks like they will continue to top out in the 90s
for highs.

The upper ridge is expected to amplify again across the western
CONUS and northern High Plains through the early portion of next
week. Temperatures will respond with daytime highs well into the 90s
for most of the CWA with perhaps some low 100s across western zones.
Precip chances next week look fairly nil for most of the region. The
best opportunity for any pcpn looks to occur Sunday into Monday.
Warm air advection along with a weak mid level wave traversing south
of our area may touch of some thunderstorm activity.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 624 PM CDT Thu Jul 22 2021

Terminals KABR,KATY,KPIR,KMBG

May see a few showers or thunderstorms affect the northwestern CWA
this evening before they dissipate. Otherwise, VFR conditions will
prevail across the area tonight and through the day Friday. Cannot
rule out a few thunderstorms developing somewhere in the CWA after
22Z Friday, with the northwest being the most likely area to see
that happen.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Lueck
LONG TERM...Vipond
AVIATION...Parkin
Hazardous weather outlook, Jul 22, 2:57 AM MDT, 15 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
357 AM CDT Thu Jul 22 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230900-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
357 AM CDT Thu Jul 22 2021 /257 AM MDT Thu Jul 22 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are possible around a cold front on Friday.
Some of these may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.